Texas, 2025Hail in Texas, May 4, 2025
May 4, 2025 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed in eastern New Mexico on the afternoon of the fourth in advance of a large upper level storm system in the southwestern United States. Strong atmospheric instability in eastern New Mexico quickly dropped off in West Texas with a lack of rich low level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in eastern New Mexico on the afternoon of the fourth in advance of a large upper level storm system in the southwestern United States. Strong atmospheric instability in eastern New Mexico quickly dropped off in West Texas with a lack of rich low level moisture. However, one thunderstorm was able to be maintained as it crossed into Yoakum County producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 5:03 PM CST, 47 minutes earlier. Its key messages:
- Scattered thunderstorms are expected to move into the western South Plains this evening. Some of these storms could be severe with large hail and damaging winds.
- Severe thunderstorms will again be possible Monday afternoon across the southwestern South Plains.
- Widespread heavy rain and flooding is likely Monday evening and overnight.
- Thence, cool all week with diminishing chances for showers and storms.
Area forecast discussion, May 4, 5:03 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
603 PM CDT Sun May 4 2025
...New AVIATION...
.KEY MESSAGES...
- Scattered thunderstorms are expected to move into the western South
Plains this evening. Some of these storms could be severe with
large hail and damaging winds.
- Severe thunderstorms will again be possible Monday afternoon across
the southwestern South Plains.
- Widespread heavy rain and flooding is likely Monday evening
and overnight.
- Thence, cool all week with diminishing chances for showers and
storms.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 204 PM CDT Sun May 4 2025
A number of forecast issues will be in play over the next 36
hours or so. The first will be the potential for severe weather
late this afternoon into the evening. An amplifying upper ridge
over the area today will continue to shift eastward late this
afternoon into the evening hours. An upper level low has closed
off over central California early this morning and is currently
located over southern California. This low will slowly move
eastward into southwestern Arizona this evening. As the system
slowly moves eastward, mid and upper level winds will begin to
increase with broad large scale ascent spreading overhead. Most
upper level wind divergence will be located over New Mexico but
will spill over the western South Plains late this afternoon into
the evening. Return flow out of the southeast today has resulted
in breezy winds out of the southeast which has resulted in upslope
convection already forming in eastern New Mexico and Far West
Texas. Moisture return has been fairly poor in advance of the
upper level system. However, a theta-e ridge has surged up the Rio
Grande Valley into eastern New Mexico today. Mixed layer
instability values late this afternoon will peak around 500- 1000
J/kg near the Texas/New Mexico state line within this richer low
level theta-e air. Mid level lapse rates will not be terribly
impressive with values on the order of 6-7 C/km. The instability
will drop off quickly into the Texas side with the decrease of
available moisture. Deep layer shear will continue to increase
this afternoon into early evening as the mid and upper level winds
ramp up ahead of the upper level system. The highest threat for
any severe weather will be across the western and southwestern
South Plains with large hail and damaging winds the primary
threats. There is a non-zero tornado threat early this evening as
the low level jet ramps up but will be limited to areas near the
Texas/New Mexico state line.
The next forecast issue will be the potential for scattered to
widespread showers and thunderstorms Monday morning. The increase in
the low level jet will greatly increase the warm advection in the
form of moist isentropic ascent. An expanding of showers and thunder
can be expected after midnight tonight as the moisture improves
through the night. Elevated instability will greatly increase during
the early morning hours on Monday due to the strong warm air
advection. Lifting elevated parcels will yield greater than 1000
J/kg of CAPE. Therefore, embedded thunder within the more widespread
rain showers will be likely. This will lead into the final forecast
issue with the stronger potential for severe storms Monday
afternoon. Upper level flow will become increasingly meridional
during the day on Monday as the upper level low slowly meanders
across Arizona. The bulk of the large scale ascent will not arrive
until after 00Z but will be increasing through the daytime with the
increase in mid and upper level winds. Lift through the afternoon
will increase first across Far West Texas then into southeastern New
Mexico and the Permian Basin. A dryline will strengthen across
eastern New Mexico southward into the Permian Basin close to an area
of surface cyclogenesis in Far West Texas. Low level convergence
will be fairly strong along this feature with backed winds out of
the southeast at the surface. The strongest convergence will be
located farther south closer to the center of the surface cyclone.
Similar to today, a narrow ridge of higher theta-e values will
advect northward but farther east into the Permian Basin and western
South Plains. Cloud cover through much of the daytime hours will
keep surface conditions cool and will struggle to attain any
significant instability. Much stronger instability will reside
across the Permian Basin and decrease farther north in the cooler
surface air. Scattered convection can be expected along the southern
end of the dryline with more isolated coverage in the southwestern
South Plains. Therefore, any surface based severe coverage may be
limited across the FA with a lack of strong instability. Our best
chances of severe storms may be elevated storms producing large hail
and damaging winds.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 204 PM CDT Sun May 4 2025
The low in the four corners region will slowly drift eastward
into the central plains by Wednesday evening. As the system
approaches eastern New Mexico, a lobe of energy will rotate
around southern periphery of the circulation resulting in an
increasingly negatively oriented trough as it approaches West
Texas. Given the proximity of the low center, and height falls
leading to enhanced instability, it sets the stage for another
evening of active weather. The system will eject into the central
plains on Wednesday while substantially weakening before getting
caught up in a pseudo-phasing regime as it rotates about the
southwestern side of a mature low up in the NERN part of the
country. As the system finally moves out, we'll see our mid and
upper level flow veer from NWRLY to NRLY which is indicated to
persist through the remainder of the forecast period.
Convection should be on going at the beginning of the period with
a potential round of discrete convection ongoing by 00/Tue. All
hazards would be on the table for these storms, likely
supercellular, as they move across the south Plains. One fly in
the ointment will be expansive cloudiness, primarily at H8, which
tends to dramatically suppress storm severity and the trends for
this will likely play a factor as Tuesday morning rolls around and
we get some idea of just how likely we may see some breaks. If
not, things could be quiet for a protracted period until the
aforementioned embedded trough swings into SERN NM. As this
happens, the mid-level cooling associated with such systems should
modify thermodynamic profiles increasing instability along the
TX/NM line. Initial shower activity should grow upscale during the
late evening hours resulting in a QLCS Monday night sweeping east
to west. As of Sunday afternoon's data, a relatively modest area
of MU CAPE AOA 500 J/kg will be present mainly across the west.
that said, storm motion vectors should largely be parallel to line
itself with an attendant risk of heavy rain and potential flash
flooding. Indications are that a good portion of the CWFA will see a
good soaking rain overnight. One other thing to watch will be the
low level wind fields ahead of the line. There are some indications
of a bulge setting up across the southern zones and with 0-1km
helicity values > 300 m2/s2, we could see some embedded QLCS
tornadoes overnight. The NBM highlights a continuation of the rain
into Tuesday and Tuesday evening, but confidence in this continued
precipitation outside of our northeastern zones is low at best.
Though, in fairness, some light showers might hang around depending
on the morphology of the remnant system.
There are some hints of another round of showers/storms Wednesday
night, but the evolution depicted in the primary model depicting
this solution (GFS) aren't particularly a scenario that would be
typical for this time of year with a weak low east and NRLY flow
aloft.
For the remainder of the extended pleasant temperatures look to
persist into next weekend with highs mainly in the 70s and lows in
the 40s and 50s. Alas, if we could just keep that going all
summer.
Combs et al
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun May 4 2025
VFR will continue through Monday morning before showers and
thunderstorms move into KLBB and KPVW. These will move into KCDS a
couple hours later. MVFR/IFR CIGs are expected at all sites
thereafter through the remainder of the day. As storm coverage
remains uncertain, any TS mention has been left out of the TAFs.
Breezy SE winds will continue at KLBB and KPVW over the next few
hours before slightly diminishing. Winds will again increase by
Monday afternoon, with gusty and erratic winds possible within
any thunderstorms that move over the terminals.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....26
AVIATION...19
Hazardous weather outlook, May 4, 10:29 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1129 AM CDT Sun May 4 2025
TXZ021>044-051630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1129 AM CDT Sun May 4 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
A line of storms is expected to spread out of eastern New Mexico
this evening before dissipating over the South Plains tonight. A few
wind gusts to 60 mph may accompany these storms along with hail up to
half dollar size, mainly over the far southwest South Plains. A
tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Some severe storms are possible Monday afternoon and overnight over
portions of the South Plains and Rolling Plains. Widespread heavy
rain and a threat of flooding are expected Monday night.
Thunderstorm chances linger through Thursday, although severe
weather is unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Hail, Yoakum
- When
- May 4, 5:50 PM CST
- Where
- Yoakum County, 5.25 mi N of Denver City Arpt
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.045, -102.819
Law enforcement in Yoakum County reported ping pong ball size hail between Denver City and Plains along Texas State Highway 214.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, May 4 to 5, 2025$7,000 · 2 in hail · 30 events
- Tornado in Pennsylvania, May 4, 2025$30,000 · EF0 · 1 event
- Flash Flooding and Flood in Arizona, May 4 to 6, 2025$15,000 · 1 in hail · 14 events
- Tornado and Winter Storm in New Mexico, May 4 to 8, 20251.5 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, May 4 to 5, 20252.5 in hail · 20 events
- Tornado and Hail in North Carolina, May 4, 2025$20,000 · EF0 · 2 events
- Flash Flooding in California, May 4 to 6, 2025$15,000 · 5 events
- Damaging Winds in Idaho, May 4, 202561 kt wind · 6 events
- Damaging Winds in Wyoming, May 4, 202570 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 4, 20251.75 in hail · 5 events
- Damaging Winds in Florida, May 4, 2025$2,000 · 51 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 4, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244589.